Nondeterminism in patterns

  • Alexandru Mateescu
  • Arto Salomaa
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 775)


The paper investigates nondeterminism and degrees of nondeterminism in representing words according to a pattern given a priori. The issues involved belong to the basic combinatorics of words. Our main results concern decidability and construction of finite degrees of nondeterminism.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. Angluin, Finding patterns common to a set of strings, Journal of Computer and System Sciences 21(1980) 46–62.Google Scholar
  2. 2.
    J. Bean, A. Ehrenfeucht, G. McNulty, Avoidable patterns in strings of symbols, Pacific Journal of Mathematics 85(1979) 261–294.Google Scholar
  3. 3.
    J. Cassaigne, Unavoidable binary patterns, Acta Informatica 30 (1993) 385–395.Google Scholar
  4. 4.
    K. Culik II, J. Karhumäki, Systems of equations over a free monoid and Ehrenfeucht's conjecture, Discrete Mathematics 43 (1983) 139–153.Google Scholar
  5. 5.
    T. Jiang, E. Kinber, A. Salomaa, K. Salomaa, S. Yu, Pattern languages with and without erasing, to appear in International Journal of Computer Mathematics.Google Scholar
  6. 6.
    T. Jiang, A. Salomaa, K. Salomaa, S. Yu, Inclusion is undecidable for pattern languages, ICALP-93 Proceedings, Springer Lecture Notes in Computer Science 700 (1993) 301–312.Google Scholar
  7. 7.
    V. Keränen, Abelian squares can be avoided on four letters, Springer Lecture Notes in Computer Science 623 (1992) 41–52.Google Scholar
  8. 8.
    G. Kucherov, M. Rusinowitch, On ground reducibility problem for word rewriting systems with variables, Centre de Recherche en Informatique de Nancy, Report CRIN 93-R-012.Google Scholar
  9. 9.
    G.S. Makanin, The problem of solvability of equations in a free semigroup (in Russian), Matematiceskij Sbornik 103 (145) (1977) 148–236.Google Scholar
  10. 10.
    A. Salomaa, Formal Languages, Academic Press, 1973.Google Scholar
  11. 11.
    A. Thue, über unendliche Zeichenreihen, Norske Vid. Selsk. Skr., I Mat. Nat. Kl., Kristiania 7(1906) 1–22.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1994

Authors and Affiliations

  • Alexandru Mateescu
    • 1
  • Arto Salomaa
    • 1
  1. 1.Academy of Finland and Department of MathematicsUniversity of TurkuTurkuFinland

Personalised recommendations